A 55-year-old man had a pacemaker initially implanted 8 years ago over the left prepectoral area. Two months earlier, his old pacemaker reached end-oflife, and he underwent replacement of the pacemaker using the existing leads. He is presenting now with dull pain, swelling, and mild erythema over the pacemaker pocket site that started 1 week earlier, together with lowgrade fever. He reports some purulent drainage from the incision site. Blood cultures were drawn.
The best course of action is:
To admit the patient for IV antibiotics and pacemaker-system extraction. This presentation is consistent with pacemaker-system infection, which occurred following the recent pulse generator replacement. Antibiotics PO or IV without extraction of the pacemaker system have limited efficacy in eradicating the infection. The patient should undergo pacemaker-system extraction, followed by IV antibiotics, until negative blood cultures are obtained. A new pacemaker system can then be implanted on the right side.
Which of the following is a correct statement concerning external cardioversion of AFib?
Inadequate synchronization may occur with peaked T waves, lowamplitude signal, and malfunctioning pacemakers. Cardioversion is the delivery of electric energy synchronized on the R wave. A synchronized shock should be used in AFib. A nonsynchronized shock may result in VF if they fall near the middle of the T wave when there is a marked dispersion of refractoriness within the ventricle. Improper synchronization may occur in a situation in which more than one peaked signal exists, such as with pacemakers and peaked T waves. On the other hand, a low QRS signal may not synchronize at all. In patients with pacemakers, the pads are positioned at least 3 inches away from the pulse generator to minimize damage. MI and digoxin intake are not contraindications for DC cardioversion as long as digoxin toxicity is not suspected.
In patients with Wolff-Parkinson-White syndrome, with which of the following is acute pharmacologic treatment of AFib best achieved?
Procainamide. Procainamide can slow down conduction across the accessory pathway and potentially converts AFib. Diltiazem (Cardizem) and verapamil cause hypotension and a reflex increase in sympathetic activation and may result in increased ventricular response and in rare circumstances can lead to VF. Adenosine is of no use in this setting. Lidocaine has little effect on the refractory period of the accessory pathway.
A 75-year-old patient with a history of ischemic cardiomyopathy develops worsening heart failure symptoms during episodes of AFib despite a controlled ventricular rate.
Which of the following is included in a reasonable trial of pharmacologic therapy?
Amiodarone. Amiodarone may allow maintenance of sinus rhythm in patients with AFib and cardiomyopathy. In low doses, the side effects are minimized. Flecainide and disopyramide are not used in patients with cardiomyopathy because of their potential for proarrhythmia and their negative inotropic effects. Verapamil is not effective for maintenance of sinus rhythm. Sotalol might not be tolerated in patients with heart failure and has the potential for proarrhythmia in patients on diuretics prone to hypokalemia.
Which of the following is true regarding the use of digoxin in AFib?
Digoxin can control the ventricular rate at rest in patients with AFib, but not with exercise. It is as effective as placebo for the acute conversion of AFib and does not help in maintaining NSR.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us